Q. I had headaches for over 30 years–migraine, tension, cluster, you name it! The Group Health Pain Clinic told me to take mega doses of vitamin B2, and no painkillers.
I learned I had been causing my own headaches because of a rebound effect from the pain relievers. My headaches stopped in less than 30 days and I have been headache-free for more than a decade.
The vitamin costs me $7 for 100 tablets. I found a study online that talks about this use of riboflavin (B2). Multivitamins won’t work because you would get far too much of the other ingredients for 200 mgs of B2.
A. Many other people have been caught in the vicious cycle of taking medicine that causes headaches as it wears off, for which they take more medicine. Both prescription and over-the-counter pain relievers can cause this painful reaction, but the use of vitamin B2 (riboflavin) does not seem to cause this kind of rebound. In a recent review, neurologists discussed migraine prevention and concluded: “Patients can choose between evidence-based nutraceuticals such as riboflavin, feverfew, butterbur, or coenzyme Q10, or more traditional pharmacotherapeutics [drugs]” (Current Treatment Options in Neurology, Jan. 2008).